Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

June 29, 2020Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 29, 2020, 5:02 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 5:02 PM CDT (22:02 UTC)
Expired
Jun 29, 2020, 6:00 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS83 KMPX 292202
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Mon Jun 29 2020

MNZ042-043-292300-
Morrison-Todd-
502 PM CDT Mon Jun 29 2020

...A LINE OF STORMS WILL AFFECT CENTRAL TODD AND CENTRAL MORRISON
COUNTIES...

At 501 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clarissa to near Swanville to near
Pierz. Movement was east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Little Falls, Long Prairie, Pierz, Browerville, Clarissa, Randall,
Swanville, Flensburg, Lastrup, Camp Ripley, Round Prairie and
Buckman.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 130 and 152.
 U.S. Highway 71 between mile markers 182 and 202.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4615 9463 4613 9403 4609 9385 4587 9399
      4588 9471 4592 9503 4602 9515 4611 9514
      4615 9503
TIME...MOT...LOC 2201Z 263DEG 16KT 4607 9502 4600 9467 4600 9413 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 29, 4:37 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 29, 4:37 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Mon Jun 29 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 437 PM CDT Mon Jun 29 2020

Two main areas of showers/storms in eastern MN/west central WI
and central MN, elsewhere it should remain dry with some breaks in
the extensive cloud cover through the afternoon. Current CAMs have
trended drier, but my concern is that the broad southerly flow
continues to pool moisture across MN and WI. This allows for more
instability to build through the evening hours and presents a
conditional threat of thunderstorm development. Confidence is low
due to the complexity of the short term forecast.

Thunderstorms look less likely on Tuesday. PoPs approach western MN
Tuesday evening as a weak boundary passes through the Dakotas. High
temperatures will be in the 90s with dew points in the low 70s.
Unfortunately this will be highly dependent on if we can stay dry
with limited to no thunderstorm development this evening/overnight.
Any remnant surface boundaries or MCV could cause a similar scenario
that played out today. For now, we will be optimistic and keep
Tuesday dry and warm.

.LONG TERM...(Wednesday through Monday)
Issued at 437 PM CDT Mon Jun 29 2020

Summery is still the best way to sum up the long term.  We'll have a
weakening "cold" front work through the area on Wednesday, bringing
another increase in precip chances area-wide. After that, we see
heights build across the central/eastern CONUS, sending the flow
well north into Canada. This will result in hot conditions through
the 4th of July weekend. We'll see a weak front wash out over the
area this weekend, that resulted in some low PoPs returning to the
forecast then. The next indications of a more strongly forced front
does not show up until Tuesday or Wednesday of next week.

For Wednesday, the main upper low forcing the front is the trough
centered over Idaho now. This will evolve into a negatively tilted
trough that will track from northern Colorado, through the Dakotas,
and up into Saskatchewan. This means the best forcing and shear
along the front will remain off to our northwest. However, there is
an MCV currently down by St. Louis that will get picked up by this
trough, with models in fairly good agreement that this MCV moves
into southern MN late Tuesday night and tracks across
southern/central MN through Wednesday afternoon. This feature is
likely what will be our forcing for precip, similar to yesterday,
though without the threat for training and extreme rainfall amounts
as the passage of the cold front will prevent there from being a
continuous moisture feed like we saw last night.

Thursday is trending dry and PoPs were decreased considerably. We
still have some lingering pops in WI, though those can probably be
dropped if current trends continue.

Going into the 4th of July weekend, we see an upper ridge become
centered from the southern Plains up into northwest Ontario. This
will allow highs to take another step up, with highs in the low to
mid 90s from Thursday through the weekend looking likely. A
shortwave cresting this ridge in Canada on Saturday will send a cold
front into the upper MS Valley this weekend, but give high heights
and weak flow, forcing along the front will be weak, with the most
likely scenario for precip being diurnally driven, scattered pulse
type storms. There will be heat issues to watch as well, but right
now, dewpoints are forecast to be more in the mid 60s, which if that
remains the case, would keep apparent temperatures from getting out
of hand and keep us from needing heat headlines.

Going into next week, the ridge does flatten some, and this is what
will allow a strong front to move across the area in the Tuesday or
Wednesday time frame. Till then, enjoy the solid, but not crazy,
summer heat and humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Jun 29 2020

Thunderstorms and showers remain over portions of south central MN
with brief MVFR/IFR conditions mainly due to reduced visibility.
VFR conditions elsewhere this afternoon and overnight.
Thunderstorms overnight should develop and remain in northeast MN.
MVFR conditions should develop near daybreak and skies  lift and
scatter to return to VFR by mid morning.

KMSP...
VFR conditions continue this afternoon and overnight. Limited
chance for some scattered showers later this evening, left out of
TAF due to low confidence/support from guidance. MVFR conditions
briefly develop around daybreak before skies lift and scatter back
to VFR mid morning.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.
Fri...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BPH
LONG TERM...MPG
AVIATION...BPH
Hazardous weather outlook, Jun 29, 12:46 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1246 PM CDT Mon Jun 29 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1246 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to redevelop this afternoon and
continue into the overnight hours. The heaviest rainfall will
likely shift north to across central and northern Minnesota
overnight. The threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will also be possible Tuesday through
Thursday, with a Wednesday carrying a Marginal Risk of severe
thunderstorms.

Hot and humid conditions will continue through the week. Heat
indices of 95 to 100 degrees are possible by the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 29, 2:20 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 SSW RIVER FALLS       44.84N 92.63W
06/29/2020  M7.10 INCH       PIERCE             WI   TRAINED SPOTTER

&&

TDH
Special weather statement, Jun 29, 3:57 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Mon Jun 29 2020

MNZ043>045-050-052-292200-
Isanti-Benton-Morrison-Mille Lacs-Kanabec-
357 PM CDT Mon Jun 29 2020

...A LINE OF STORMS WILL AFFECT SOUTHERN KANABEC...CENTRAL MILLE
LACS...NORTHWESTERN ISANTI...NORTHERN BENTON AND SOUTHERN MORRISON
COUNTIES...

At 357 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Flensburg to 7 miles east of
Royalton to Bock. Movement was east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Little Falls, Mora, Milaca, Pierz, Brunswick, Royalton, Foreston,
Upsala, Ogilvie, Bowlus, Flensburg and Quamba.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 145 and 161.
 U.S. Highway 169 between mile markers 189 and 204.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4594 9366 4591 9314 4589 9314 4569 9341
      4576 9417 4583 9463 4601 9453
TIME...MOT...LOC 2057Z 253DEG 13KT 4588 9451 4585 9413 4580 9356
Special weather statement, Jun 29, 4:27 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 PM CDT Mon Jun 29 2020

MNZ041>043-292200-
Morrison-Douglas-Todd-
427 PM CDT Mon Jun 29 2020

...A LINE OF STORMS WILL AFFECT NORTHEASTERN DOUGLAS...SOUTHERN TODD
AND WEST CENTRAL MORRISON COUNTIES...

At 426 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Carlos to near Long
Prairie to near Flensburg. Movement was east at 15 mph.

Winds in excess of 40 mph, dime size hail, and brief funnel clouds
are possible with these storms.

Locations impacted include...
Alexandria, Long Prairie, Browerville, Carlos, Swanville, Flensburg,
Round Prairie, Leaf Valley, Miltona, Belle River, Burtrum and
Millerville.

This includes U.S. Highway 71 between mile markers 180 and 196.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4609 9476 4602 9452 4583 9463 4590 9507
      4610 9568 4611 9515 4614 9514
TIME...MOT...LOC 2126Z 256DEG 11KT 4606 9531 4600 9495 4595 9457
Local storm report, Jun 29, 4:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE JUDSON            44.19N 94.16W
06/29/2020  M5.50 INCH       BLUE EARTH         MN   COCORAHS

            COCORAHS STATION MN-BU-6 LAKE CRYSTAL 6.3
            NNE.

&&

MKM
Local storm report, Jun 29, 4:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       3 SW KASOTA             44.26N 94.00W
06/29/2020  M5.94 INCH       LE SUEUR           MN   MESONET

            MESONET STATION KSOM5 2.6 SW KASOTA.

&&

MKM
Special weather statement, Jun 29, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Mon Jun 29 2020

MNZ042-043-292300-
Morrison-Todd-
502 PM CDT Mon Jun 29 2020

...A LINE OF STORMS WILL AFFECT CENTRAL TODD AND CENTRAL MORRISON
COUNTIES...

At 501 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clarissa to near Swanville to near
Pierz. Movement was east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Little Falls, Long Prairie, Pierz, Browerville, Clarissa, Randall,
Swanville, Flensburg, Lastrup, Camp Ripley, Round Prairie and
Buckman.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 130 and 152.
 U.S. Highway 71 between mile markers 182 and 202.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4615 9463 4613 9403 4609 9385 4587 9399
      4588 9471 4592 9503 4602 9515 4611 9514
      4615 9503
TIME...MOT...LOC 2201Z 263DEG 16KT 4607 9502 4600 9467 4600 9413

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:06 PM CDTTornado WarningMPXGoodhue24 min
Jun 28, 7:14 PM CDTSpecial Weather StatementMPXDakota31 min
Jun 28, 7:25 PM CDTSpecial Weather StatementMPXWashington35 min
Jun 28, 7:46 PM CDTSpecial Weather StatementMPXDakota29 min
Jun 28, 10:27 PM CDTSpecial Weather StatementMPXWashington2 hr
Jun 28, 10:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet23 min
Jun 28, 11:15 PM CDTSpecial Weather StatementMPXNicollet45 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley30 min
Jun 29, 12:01 AM CDTSpecial Weather StatementMPXSibley29 min
Jun 29, 12:21 AM CDTTornado WarningMPXSibley39 min
Jun 29, 12:46 AM CDTSpecial Weather StatementMPXRenville, Sibley59 min
Jun 29, 1:19 AM CDTFlash Flood WarningMPXMcLeod, Renville, Sibley3 hr
Jun 29, 1:31 AM CDTFlash Flood WatchMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more10 hr
Jun 29, 1:45 AM CDTSpecial Weather StatementMPXChippewa60 min
Jun 29, 2:42 AM CDTSpecial Weather StatementMPXCarver, Scott48 min
Jun 29, 3:03 AM CDTSpecial Weather StatementMPXDakota, Le Sueur, Rice57 min
Jun 29, 4:27 AM CDTHeat AdvisoryMPXAnoka, Carver, Chippewa, Dakota, Hennepin, Lac qui Parle and 6 more8 hr
Jun 29, 4:29 AM CDTSpecial Weather StatementMPXLe Sueur, Nicollet, Scott, Sibley46 min
Jun 29, 4:33 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice, Washington57 min
Jun 29, 5:49 AM CDTSpecial Weather StatementMPXPope, Swift56 min
Jun 29, 6:46 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi59 min
Jun 29, 7:18 AM CDTSpecial Weather StatementMPXLe Sueur57 min
Jun 29, 7:23 AM CDTFlash Flood WarningMPXBlue Earth, Brown, Le Sueur, Nicollet5 hr
Jun 29, 8:17 AM CDTSpecial Weather StatementMPXWright43 min
Jun 29, 8:33 AM CDTFlash Flood WarningMPXLe Sueur, Rice3 hr
Jun 29, 8:34 AM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Jun 29, 9:18 AM CDTSpecial Weather StatementMPXNicollet, Sibley57 min
Jun 29, 11:40 AM CDTAreal Flood WarningMPXLe Sueur, Rice4 hr
Jun 29, 3:57 PM CDTSpecial Weather StatementMPXMille Lacs63 min
Jun 29, 4:27 PM CDTSpecial Weather StatementMPXTodd33 min
Jun 29, 6:04 PM CDTSpecial Weather StatementMPXMorrison71 min
Jun 29, 6:42 PM CDTFlash Flood WarningMPXMorrison5 hr
Jun 28, 7:30 PM CDTSpecial Weather StatementMPXPierce30 min
Jun 28, 7:49 PM CDTSpecial Weather StatementMPXPierce41 min
Jun 28, 7:51 PM CDTTornado WarningMPXPierce24 min
Jun 28, 8:31 PM CDTSpecial Weather StatementMPXPierce29 min
Jun 28, 8:43 PM CDTSpecial Weather StatementMPXPierce17 min
Jun 28, 8:59 PM CDTSpecial Weather StatementMPXDunn61 min
Jun 28, 9:50 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn25 min
Jun 28, 10:14 PM CDTSpecial Weather StatementMPXRusk46 min
Jun 29, 2:04 AM CDTFlash Flood WarningMPXBarron, Dunn, Pierce, Saint Croix5 hr
Jun 29, 4:53 AM CDTFlash Flood WarningMPXDunn, Pierce, Saint Croix3 hr
Jun 29, 5:08 AM CDTSpecial Weather StatementMPXChippewa, Pepin, Rusk67 min
Jun 29, 6:48 AM CDTAreal Flood WarningMPXBarron, Dunn, Pierce, Polk, Saint Croix10 hr
Jun 29, 7:40 AM CDTAreal Flood WarningMPXDunn, Pierce, Saint Croix5 hr
Jun 29, 12:49 PM CDTAreal Flood WarningMPXDunn, Pierce, Saint Croix3 hr
Jun 29, 4:58 PM CDTAreal Flood WarningMPXPierce, Saint Croix17 hr

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.